Alert archive / Texas / Heat Advisories in 2016

Heat Advisory 7, NWS Austin/San Antonio, TX

August 11, 201621 counties in Texas

NWS Austin/San Antonio, TX issued this heat advisory at Aug 11, 2016, 4:17 AM CDT for 21 counties in Texas. It took effect at Aug 11, 2016, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 11, 2016, 4:17 AM CDT (09:17 UTC)
In effect from
Aug 11, 2016, 1:00 PM CDT
Expired
Aug 11, 2016, 8:00 PM CDT
In force
7 hr
Issued by
NWS Austin/San Antonio, TX
All 21 counties

Atascosa County, TX, Bastrop County, TX, Bexar County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Fayette County, TX, Frio County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Lavaca County, TX, Lee County, TX, Maverick County, TX, Medina County, TX, Travis County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 27 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

409 
WWUS74 KEWX 110917
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
417 AM CDT THU AUG 11 2016

TXZ173-191>194-204>209-217>225-228-111730-
/O.NEW.KEWX.HT.Y.0007.160811T1800Z-160812T0100Z/
WILLIAMSON-HAYS-TRAVIS-BASTROP-LEE-MEDINA-BEXAR-COMAL-GUADALUPE-
CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-
GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...GEORGETOWN...SAN MARCOS...AUSTIN...
BASTROP...GIDDINGS...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETSVILLE...CARRIZO SPRINGS
417 AM CDT THU AUG 11 2016

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
HEAT ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING. 

* TEMPERATURE...AFTERNOON HIGHS REACHING THE UPPER 90S TO 106 WITH
  HEAT INDICES AS HIGH AS 112 DEGREES.

* IMPACTS...PROLONGED ACTIVITY OUTDOORS ESPECIALLY IN DIRECT
  SUNLIGHT COULD LEAD TO HEAT ILLNESSES SUCH AS HEAT EXHAUSTION
  AND HEAT STROKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE
AND DRINK PLENTY OF WATER.

&&

$$

TB3
1 follow-up statement
846 
WWUS74 KEWX 120101
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
801 PM CDT THU AUG 11 2016

TXZ173-191>194-204>209-217>225-228-120215-
/O.EXP.KEWX.HT.Y.0007.000000T0000Z-160812T0100Z/
WILLIAMSON-HAYS-TRAVIS-BASTROP-LEE-MEDINA-BEXAR-COMAL-GUADALUPE-
CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-
GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...GEORGETOWN...SAN MARCOS...AUSTIN...
BASTROP...GIDDINGS...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETSVILLE...CARRIZO SPRINGS
801 PM CDT THU AUG 11 2016

...HEAT ADVISORY HAS EXPIRED...

THE HEAT ADVISORY WAS ALLOWED TO EXPIRE AT 8 PM CDT. HEAT INDICES
ARE BELOW AND WILL CONTINUE TO DROP BELOW HEAT ADVISORY CRITERIA OF
108 DEGREES ALONG AND EAST OF INTERSTATE 35 AND 110 DEGREES ALONG
THE RIO GRANDE.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this heat advisory went out at Aug 11, 4:17 AM CDT, 0 minutes earlier.

Area forecast discussion, Aug 11, 4:17 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
417 AM CDT THU AUG 11 2016

.SHORT TERM (Today through Friday)...
A continued theme of high pressure and hot conditions will prevail
again today. Only difference in the forecast today versus
yesterday is the approach of some cloud cover from the east due to
the westward moving low pressure system over the southern
Mississippi Valley. This probably won't do much to stop heating
but could delay slightly the mixing out of moisture in the
morning. However, even one or two degrees of dewpoint would push
heat indices well into the 108 range this afternoon as some
isolated spots yesterday were able to reach 112 even. Therefore,
went ahead with another heat advisory for the same area and
duration as yesterday as that seemed to verify quite well. Was
toying with the idea of delaying the advisory onset until 2PM but
kept 1 PM since highs are expected to be a degree or so higher
across the board today and heat indices may also be a bit ahead of
schedule from yesterday.

While Friday temps are expected to still be in the triple digits
across much of the CWA, the difference will be lower dewpoints.
This will keep heat indices right at the advisory threshold for
many locations. At the current time...it does appear another
advisory issuance may be needed Friday afternoon as well, but
possibly more confined to counties east of the 35 corridor and
south of HWY 90.

&&

.LONG TERM (Friday Night through Wednesday)...
Over the weekend, the moist H5 trough from the gulf will come
onshore and move northwest into Central Texas by Sunday. Also...a
weak frontal boundary will push into the central part of the state
due to weak H5 troughing in the north-central US. Moisture will be
more than plentiful as PWATs well over 2 inches are being
advertised. The question will be lifting. However...with the
stalled boundary situated across the northern periphery of the
CWA...a decent 20 kt LLJ on the right side of the 850 mb low
center in proximity to the I-35 corridor and instability above
1000 j/kg Sunday afternoon...certainly think that locally heavy
rainfall is a possibility. Precipitation efficiency analysis
highlights an area from Kerrville east and north where heaviest
rain potential would exist, but expect with outflow interactions
focusing lift at isolated spots, locally heavy rain will be a
possibility across much of the CWA Sunday through Monday.

This suite of model runs maintain QPF over the area throughout
the extended period. With the high levels of moisture situated
across the area throughout the week, would expect increased cloud
cover and afternoon convection each day through the week. While
the cloud cover should bring high temps down to more normal
values, RH values may stay up and result in muggy afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             103  79 103  79 100 /   0   0   0  -   30
Austin Bergstrom Intl Airport 101  77 101  77  99 /   0   0   0   0  20
New Braunfels Muni Airport    103  77 102  76 101 /   0   0   0   0  20
Burnet Muni Airport           100  78 101  77  98 /   0   0   0  10  30
Del Rio Intl Airport          104  80 105  80 102 /  -   -   -   -   20
Georgetown Muni Airport       100  81 101  80  98 /   0   0   0  10  30
Hondo Muni Airport            101  76 102  77 100 /   0   0   0   0  10
San Marcos Muni Airport       101  78 101  77  99 /   0   0   0   0  20
La Grange - Fayette Regional  100  79 102  79  99 /  10   0   0  -   20
San Antonio Intl Airport      100  80 101  79  99 /   0   0   0   0  20
Stinson Muni Airport          104  79 103  78 101 /   0   0   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening for
the following counties: Atascosa...Bastrop...Bexar...Caldwell...
Comal...De Witt...Dimmit...Fayette...Frio...Gonzales...Guadalupe...
Hays...Karnes...Lavaca...Lee...Maverick...Medina...Travis...
Williamson...Wilson...Zavala.

&&

Mesoscale/Aviation...04
Synoptic/Grids...TB3
Hazardous weather outlook, Aug 10, 8:09 PM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
809 PM CDT WED AUG 10 2016

TXZ171>173-183>194-202>209-217>225-228-120115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
809 PM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ELEVATED HEAT INDICES OF 104 TO 109 DEGREES ARE POSSIBLE EACH
AFTERNOON MAINLY ALONG AND EAST OF I-35. A HEAT ADVISORY IS LIKELY
TO BE ISSUED FOR THURSDAY ALONG AND EAST OF INTERSTATE 35 FOR MUCH
OF THE AFTERNOON AND EARLY EVENING HOURS.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE EACH AFTERNOON
THROUGH SUNDAY ACROSS THE RIO GRANDE PLAINS AND PARTS OF THE
EDWARDS PLATEAU.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Heat Advisories in Texas, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.